Texas, 2015

Drought in Texas, April 1 to 30, 2015

April 1 to 30, 2015 · NWS LUB · 3 events in 3 counties and zones

Drought conditions continued to improve over the entire region through the month of April. Childress, Cottle, and King Counties all remained in D2 (Severe) or greater.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions continued to improve over the entire region through the month of April. Childress, Cottle, and King Counties all remained in D2 (Severe) or greater. Only a sliver of D4 (exceptional) drought remained over Cottle County. Several rounds of precipitation through the month led to above normal rainfall amounts. Rainfall ranged from 200 to 300 percent of normal over the Rolling Plains in the primary drought areas. Agricultural impacts were greatly improved due to the wet weather. Furthermore, wildfire conditions were minimal due to an overall green up of fuels and a lack of windy days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 31, 10:48 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1148 PM CDT TUE MAR 31 2015

.AVIATION...
WEAK UPPER TROUGH PASSING EARLY TO THE SOUTH WITH A WEAK SURFACE
TROUGH ROLLING PLAINS. STRONGER WESTERLY FLOW ALOFT WEDNESDAY
WILL PULL SURFACE TROUGH BACK TO THE WEST AND WILL LEAD TO GUSTY
AFTERNOON SOUTHWEST WINDS KLBB AND KPVW...SOUTHERLY WINDS KCDS.
SURFACE DRY-LINE EXPECTED TO DEVELOP JUST EAST OF KCDS LATE
WEDNESDAY. VFR DOMINATING. RMCQUEEN

.PREV DISCUSSION... /ISSUED 335 PM CDT TUE MAR 31 2015/

SHORT TERM...
NOT MUCH OF A CUMULUS FIELD YET THIS AFTN WITH VISIBLE IMAGERY
SHOWING SOME WEST OF LUBBOCK TOWARD BOTH CLOVIS AND HOBBS.
ENVIRONMENT IS ONE THAT IS WEAKLY FORCED WITH THE MAIN LIFT
ASSOCIATED WITH A LOW OVER THE GULF OF CALIFORNIA OCCURRING OVER
NERN SONORA AND NRN CHIHUAHUA. AT THE SFC A WEAK LOW REMAINS
ACROSS THE SOUTH CENTRAL PANHANDLE BUT WILL LIFT SLOWLY NORTH WITH
TIME. DRY AIR HAS WORKED INTO AREAS TO THE WEST AND SOUTHWEST OF
THE LOW WHILE MODEST SOUTH WINDS HELPING KEEP LOW TO MID 50S DEW
POINTS ACROSS THE SRN ROLLING PLAINS. MEANWHILE A FIELD OF THICK
CIRRUS HAS BEGUN TO MOVE OVER THE SRN PART OF THE FCST AREA AND
SHOULD CONTINUE TO SPREAD TO THE NORTHEAST THRU THE EVENING.
MESOANALYSIS SHOWS MLCAPE LINGERING NEAR VALUES OF 1500 J/KG SERN
ZONES ALTHOUGH CIN ON THE ORDER OF 50-100 J/KG. REAL DOUBT HOW
MUCH THE CAP WILL BE ERODED WITH THE THICKENING CIRRUS AS WELL AS
THE DIURNAL HALT TO TEMP INCREASE NOT TOO FAR AWAY. WITH OBVIOUS
WEAK FORCING HARD TO SEE MUCH IN THE WAY OF CONVECTIVE
ACTIVITY...IN LINE WITH RECENT HI-RES RUNS. BEST CHANCE FOR PRECIP
TO REACH THE GROUND WILL BE SERN ZONES AND WILL LIMIT SLIGHT
CHANCE MENTION TO THAT AREA THIS EVENING. AS THE LOW MOVES OUT
ACROSS SW TEXAS TONIGHT COULD SEE SOME SHOWER OR THUNDER ACTIVITY
MOVE INTO THE SERN ZONES AND WILL KEEP THAT MENTION AS WELL.

WEDNESDAY SHOULD SEE A BETTER DEFINED DRYLINE MOVE EASTWARD ACROSS
THE FCST AREA TO A LOCATION NEAR THE CAPROCK ESCARPMENT BY MID-
AFTN...BUT AGAIN QUALITY OF MOISTURE AND ABILITY TO ERODE THE CAP
THE BIGGEST QUESTIONS ATTM. BETTER INDICATIONS FOR THUNDER
DEVELOPMENT FURTHER NORTH FROM THE ERN PANHANDLE NWD INTO THE CNTL
HIGH PLAINS WITH THE PASSING OF AN UPPER TROUGH. TEMPS WILL BE
WARM AGAIN...IN LINE WITH HIGH TEMPS THIS AFTN.

LONG TERM...
DRY CONDITIONS SHOULD PREVAIL WEDNESDAY EVENING IN WAKE OF THE
PREVIOUSLY MENTIONED UPPER DISTURBANCE. DEEP WESTERLY FLOW WILL SET
UP FOR THURSDAY AHEAD OF A SHORTWAVE TROUGH MOVING OUT OF THE GREAT
BASIN TOWARD THE FOUR CORNERS REGION...SUBSEQUENTLY PRIMING A
DRY...HOT...AND WINDY DAY. BASE OF THIS FEATURE REMAINING NEAR OR
WEST OF THE FRONT RANGE THROUGH PEAK HEATING WILL KEEP WIND SPEEDS
AT BAY COMPARED TO A POSITIONING NEAR WESTERN KANSAS BY MID-LATE
AFTERNOON...BUT SPEEDS STILL LOOK TO BE IN THE 15-25 MPH RANGE. THIS
STRONG DOWNSLOPE FLOW AND INSOLATION SHOULD ALLOW TEMPERATURES TO
RISE INTO THE 80S AND 90S AS CRITICAL FIRE WEATHER CONDITIONS TAKE
SHAPE /PLEASE SEE FIRE WEATHER SECTION BELOW/.

4 CORNERS SYSTEM WILL PASS NORTH OF THE TEXAS PANHANDLE EARLY
FRIDAY...DRIVING A COLD FRONT THROUGH THE REGION. NORTHERLY WINDS OF
NEAR 15-20 MPH...SOME LOW STRATUS...AND COOLER TEMPERATURES MAINLY
IN THE 60S LOOK TO BE THE IMPACTS FROM THIS SYSTEM AS DEEP LAYER
MOISTURE LOOKS FAR TOO ANEMIC TO WARRANT PRECIPITATION CHANCES.
WINDS WILL VEER SOUTHERLY SATURDAY AS RETURN FLOW ATTEMPTS TO
DEVELOP LOCALLY WITH AT LEAST SOME DEGREE OF BACKING FLOW ALOFT.
KEPT A SLIM MENTION OF STORMS IN THE ROLLING PLAINS AND FAR
SOUTHEASTERN PANHANDLE SATURDAY NIGHT/EARLY SUNDAY WITH A POTENTIAL
EMBEDDED DISTURBANCE APPROACHING IN THE INCREASING SOUTHWESTERLY
FLOW...BUT MAY BE ABLE TO EVENTUALLY PULL THIS ALTOGETHER UNLESS A
BETTER SIGNAL COMES OUT IN SUBSEQUENT SHIFTS.

FLOW WILL FURTHER BACK/STRENGTHEN SUNDAY DOWNSTREAM OF A PACIFIC
NORTHWEST UPPER LOW AS SURFACE TROUGHING IN THE FRONT RANGE LIKELY
KEEPS THE DRYLINE EAST OF THE ROLLING PLAINS. WILL THEREFORE
MAINTAIN A DRY FORECAST BEYOND SUNDAY FOR NOW AS TEMPERATURES WARM
BACK INTO THE 80S FOR EARLY NEXT WEEK. A FRONTAL BOUNDARY MAY THEN
ATTEMPT TO PUSH INTO THE SOUTH PLAINS AROUND MIDWEEK.

FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP
WEDNESDAY AFTERNOON WEST OF THE CAPROCK ESCARPMENT AS MINIMUM
RELATIVE HUMIDITY VALUES FALL INTO THE MID TEENS WITH SOUTHWEST
WINDS OF 10-15 MPH. THURSDAY WILL LIKELY BRING CRITICAL FIRE
WEATHER CONDITIONS ACROSS MOST OF THE CAPROCK WITH ELEVATED TO
CRITICAL CONDITIONS IN THE ROLLING PLAINS AS WARMER AND WINDIER
CONDITIONS TAKE SHAPE. WILL CONTINUE TO MONITOR TRENDS AND ASSESS
POTENTIAL FOR A FIRE WEATHER WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        47  85  47  82 /  10   0   0   0
TULIA         53  86  50  83 /  10  10  10   0
PLAINVIEW     53  86  50  84 /  10  10   0   0
LEVELLAND     53  86  51  87 /  10   0   0   0
LUBBOCK       55  87  54  88 /  10  10   0   0
DENVER CITY   54  85  52  85 /  10   0   0   0
BROWNFIELD    54  85  52  87 /  10   0   0   0
CHILDRESS     58  89  57  86 /  20  10  10   0
SPUR          57  87  57  90 /  20  10   0   0
ASPERMONT     61  87  64  92 /  20  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Mar 31, 4:35 AM CST, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
535 AM CDT TUE MAR 31 2015

TXZ021>044-011045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
535 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE SOUTH PLAINS AREA THIS
AFTERNOON. A FEW STORMS MAY BE SEVERE...MAINLY ACROSS THE EASTERN
ROLLING PLAINS. LARGE HAIL UP TO GOLFBALL SIZE AND DAMAGING WIND
GUSTS OF 60 MPH OR SO ARE POSSIBLE WITH STORMS IN THIS AREA.
ELSEWHERE...THUNDERSTORM WIND GUSTS TO 50 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ELEVATED TO BRIEFLY CRITICAL FIRE WEATHER IS EXPECTED ACROSS MUCH
OF THE CAPROCK ON WEDNESDAY. THE HEIGHTENED FIRE DANGER WILL
EXPAND TO INCLUDE MUCH OF THE ROLLING PLAINS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
IN THE ROLLING PLAINS.

In the hours before

Local storm report, Mar 31, 8:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FUNNEL CLOUD     2 ESE PADUCAH           34.00N 100.27W
03/31/2015                   COTTLE             TX   SKYWARN SPOTTER

            FUNNEL OBSERVED BY A FIRE DEPARTMENT SPOTTER 2 MILES
            EAST-SOUTHEAST OF PADUCAH. OBSERVER REPORTED HE OBSERVED
            FOR 1.5 MINUTES AND DID NOT SEE CONTACT WITH THE GROUND.

&&

EVENT NUMBER LUB1500058

MCQUEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Childress

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, King

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567106, 567107, 567108.